California, 2015Strong Wind in California, December 13, 2015
December 13, 2015 · NWS MTR · 4 events in 2 counties and zones
On Sunday, December 13, a cold front swept across the San Francisco Bay Area and Santa Cruz County. Strong winds were observed in the San Francisco Bay Area and Santa Cruz county as the cold front swept through during the late morning hours.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Sunday, December 13, a cold front swept across the San Francisco Bay Area and Santa Cruz County. Strong winds were observed in the San Francisco Bay Area and Santa Cruz county as the cold front swept through during the late morning hours. Several large trees were blown down, some onto homes and automobiles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 12, 10:53 PM PST, 1 hour 7 minutes earlier.
Area forecast discussion, Dec 12, 10:53 PM PST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1053 PM PST SAT DEC 12 2015
.SYNOPSIS....LIGHT RAIN WILL DEVELOP IN THE NORTH BAY LATE
SATURDAY NIGHT AS A COLD FRONT APPROACHES THE NORTHERN CALIFORNIA
COAST. RAINFALL WILL THEN INTENSIFY IN THE NORTH BAY AROUND SUNRISE
SUNDAY MORNING AND THEN SPREAD SOUTHWARD ACROSS THE REMAINDER OF
THE REGION SUNDAY MORNING AND EARLY SUNDAY AFTERNOON. BRIEF HEAVY
RAIN IS LIKELY AS THE FRONT MOVES THROUGH. THIS FRONT WILL ALSO
PRODUCE LOCALLY STRONG AND GUSTY WINDS SUNDAY AND SUNDAY EVENING.
COOL AND DRY WEATHER CONDITIONS ARE EXPECTED TO RETURN ON MONDAY
AND PERSIST THROUGH AT LEAST WEDNESDAY.
&&
.DISCUSSION...AS OF 9:05 PM PST SATURDAY...OUR INCOMING STORM
SYSTEM IS TAKING SHAPE OFF THE COAST OF THE PACIFIC NORTHWEST THIS
EVENING. A PLUME OF MOIST AIR IS FLOWING ALONG 40N AND INTO THE
PAC NW AND A BAROCLINIC LEAF CAN BE SEEN ON SATELLITE IMAGERY
DEVELOPING OFF THE COAST OF THE PAC NW. TO THE NNW OF THIS LEAF IS
A SHORTWAVE TROUGH WITH LOTS OF COLD AIR THAT IS BEGINNING TO
PLUNGE TO THE SOUTH. THE 00Z MODELS ARE CONSISTENT WITH PREVIOUS
MODEL RUNS IN BRINGING A STRONG COLD FRONT SOUTH ALONG THE
NORTHERN CALIFORNIA COAST LATE TONIGHT AND EARLY SUNDAY MORNING.
SOME LIGHT WARM ADVECTION RAINFALL MAY DEVELOP IN THE NORTH BAY
COUNTIES LATE TONIGHT...BUT THE BULK OF THE PRECIPITATION WITH
THIS SYSTEM IS EXPECTED TO FALL WITH THE COLD-FRONTAL RAIN BAND
ON SUNDAY. THAT RAIN BAND IS FORECAST TO PUSH INTO THE NORTH BAY
SHORTLY AFTER SUNRISE SUNDAY MORNING...REACH SAN FRANCISCO BY LATE
MORNING...THE SOUTH BAY BY MIDDAY...AND THE MONTEREY BAY AREA BY
EARLY AFTERNOON. A BRIEF PERIOD OF HEAVY RAIN IS LIKELY JUST PRIOR
TO FRONTAL PASSAGE FROM SUNDAY MORNING THROUGH EARLY SUNDAY
AFTERNOON. MINOR URBAN FLOODING IS POSSIBLE ALONG WITH THE TYPICAL
TRAFFIC PROBLEMS. SCATTERED SHOWERS ARE FORECAST BEHIND THE FRONT
LATE SUNDAY AFTERNOON AND EVENING AND THERE COULD BE SUFFICIENT
INSTABILITY FOR ISOLATED THUNDERSTORMS. SHOWERS ARE EXPECTED TO
TAPER OFF SUNDAY NIGHT AND MOSTLY END BY MONDAY. IN
GENERAL...RAINFALL TOTALS WITH THIS SYSTEM WILL BE IN THE ONE HALF
TO ONE INCH RANGE...EXCEPT LOCALLY MORE THAN AN INCH IN THE
COASTAL MOUNTAINS AND LESS THAN A HALF INCH IN THE FAR SOUTHERN
INTERIOR VALLEYS.
BESIDES RAIN...THE OTHER PRIMARY IMPACT OF THIS SYSTEM WILL BE
WINDS. SOUTHERLY WINDS WILL INCREASE AHEAD OF THE FRONT BY
SUNRISE SUNDAY AND BECOME LOCALLY STRONG AND GUSTY PRIOR TO FRONTAL
PASSAGE ON SUNDAY MORNING. WINDS WILL THEN SWITCH TO THE NORTHWEST
BEHIND THE FRONT AND REMAIN LOCALLY STRONG AND GUSTY THROUGH THE
AFTERNOON AND EVENING HOURS. THE WIND ADVISORY WAS UPDATED LATE
THIS AFTERNOON TO INCLUDE ALL COASTAL AND MOUNTAIN ZONES IN THE
SAN FRANCISCO BAY AREA. THE WIND ADVISORY WAS ALSO EXTENDED OUT
THROUGH SUNDAY EVENING. THE 00Z GFS MOS GUIDANCE FOR KSFO SHOWS
SOUTH WINDS OF 34 KNOTS AT 10 AM SUNDAY MORNING AND WEST WINDS OF
33 KNOTS SUNDAY AFTERNOON. WIND GUSTS OF UP TO 50 MPH ARE LIKELY
NEAR THE COAST AND IN THE HILLS. IN ADDITION TO THE WIND
ADVISORY...A SPECIAL WEATHER STATEMENT HAS ALSO BEEN UPDATED WITH
GENERAL INFORMATION ON EXPECTED RAIN AND WINDS ON SUNDAY.
A COLD AIRMASS WILL MOVE IN BEHIND THE COLD FRONT LATE SUNDAY.
SNOW LEVELS ARE EXPECTED TO DROP AS LOW AS 3000 FEET BY SUNDAY
EVENING. MOST OF THE PRECIP WILL FALL PRIOR TO SNOW LEVELS
DROPPING THAT LOW AND SO IT'S EXPECTED THAT ONLY A DUSTING OF
SNOW MAY OCCUR ON THE HIGHER PEAKS.
A FEW SHOWERS MAY LINGER INTO MONDAY MORNING...BUT FOR THE MOST
PART MONDAY LOOKS DRY AND COOL. DRY AND COOL WEATHER WILL CONTINUE
THROUGH WEDNESDAY. A FEW COLD NIGHTS ARE EXPECTED NEXT WEEK AS
SKIES CLEAR AND WINDS SUBSIDE. THERE WILL BE ENOUGH WIND ON SUNDAY
NIGHT TO PREVENT TEMPS FROM FALLING TOO LOW...BUT OVERNIGHT LOWS
ARE EXPECTED TO DROP DOWN TO AROUND FREEZING IN THE INLAND VALLEYS
ON MONDAY NIGHT AND TUESDAY NIGHT.
THE NEXT SYSTEM COULD BRING RAIN TO THE NORTH BAY AS EARLY AS
THURSDAY AFTERNOON...AND TO THE REST OF OUR REGION BY NEXT
WEEKEND. THE MEDIUM RANGE MODELS ARE NOT IN VERY GOOD AGREEMENT
CONCERNING THE SYSTEM LATE NEXT WEEK AND INTO NEXT WEEKEND.
THUS...FORECAST CONFIDENCE LATE IN THE EXTENDED IS RATHER LOW.
&&
.AVIATION...AS OF 10:30 PM PST SATURDAY...MAIN FOCUS WILL BE RAIN
AND STRONG WINDS ON SUNDAY. WARM ADVECTION AHEAD OF NEXT SYSTEM
IS BRINGING LOWERING CLOUDS TO THE NORTH BAY AND NORTHERN SFO BAY
AREA TONIGHT. LIGHT RAIN TONIGHT IN THE NORTH BAY POSSIBLY
SPREADING INTO SFO AND OAK LATER TONIGHT. WINDS WILL INCREASE
EARLY SUNDAY JUST AHEAD OF THE FRONT AND IS EXPECTED TO CONTINUE
AFTER FRONTAL PASSAGE INTO SUNDAY EVENING. LOOK FOR A 3-6 HOUR
PERIOD OF MODERATE RAIN SUNDAY AS THE FRONT IS PASSING THROUGH.
VICINITY OF KSFO...MVFR CIGS WITH THE POSSIBILITY OF LIGHT RAIN
AFTER 11Z. RAIN INCREASES AROUND 18Z AS THE MAIN FRONT ARRIVES.
SOUTH TO SOUTHWEST WINDS SWITCHING TO WEST AFTER 21Z. WIND SPEEDS
COULD GET STRONG WITH GFS SHOWING 30-35 KT WINDS FROM 18Z THROUGH
03Z MONDAY. NAM NOT AS STRONG KEEPING WINDS IN THE 22-27 KT RANGE.
IF GFS VERIFIES THERE COULD BE GUSTS OVER 40 KT. RAIN CHANGING TO
SHOWERS AFTER 21Z DECREASING AFTER 03Z.
SFO BRIDGE APPROACH...SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...VFR CONDITIONS WITH GENERALLY LIGHT
WINDS THROUGH SUNDAY MORNING. RAIN WITH INCREASING SOUTH WINDS
AFTER 18Z TO 15-20 KT. WINDS SWITCHING TO SOUTHWEST AFTER 00Z.
&&
.MARINE...AS OF 8:39 PM PST SATURDAY...SOUTH TO SOUTHWEST WINDS
WILL INCREASE LATER TONIGHT AS A FRONTAL SYSTEM MOVES THROUGH THE
AREA. MODERATE NORTHWEST WINDS WILL CONTINUE SUNDAY NIGHT THROUGH
MONDAY BEHIND THE FRONT. WINDS WILL BECOME LIGHT WEDNESDAY AND
THURSDAY AS HIGH PRESSURE BUILDS OVER THE GREAT BASIN.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TNGT...SCA...PIGEON PT TO PT PINOS 0-10 NM
SCA...PT ARENA TO PIGEON PT 10-60 NM
SCA...PT ARENA TO PIGEON PT 10-60 NM
SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM
SCA...PT ARENA TO PT REYES 0-10 NM
SCA...PT REYES TO PIGEON PT 0-10 NM
SCA...ROUGH BAR ADVISORY FOR SF BAR
SCA...MRY BAY
SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
&&
PUBLIC FORECAST: DYKEMA
AVIATION: W PI
MARINE: W PI
VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO
FOLLOW US ON FACEBOOK AND TWITTER AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREAIn the hours before
Special weather statement, Dec 12, 7:15 PM PST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
715 PM PST SAT DEC 12 2015
CAZ006-505>513-516>518-528>530-131400-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL PARK-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
715 PM PST SAT DEC 12 2015
...COLD STORM SYSTEM TO BRING WIDESPREAD RAIN AND GUSTY WINDS TO
THE SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA ON SUNDAY...
A COLD FRONT IS EXPECTED TO BRING WIDESPREAD RAIN AND GUSTY WINDS
TO THE GREATER SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA ON
SUNDAY. LIGHT RAIN WILL BEGIN LATE SATURDAY NIGHT IN THE NORTH
BAY. RAINFALL RATES WILL INTENSIFY IN THE NORTH BAY EARLY SUNDAY
MORNING AS THE COLD FRONT PUSHES ONSHORE. THE FRONTAL RAIN BAND
WILL MOVE INTO THE CITY OF SAN FRANCISCO BY MID MORNING...INTO
THE SOUTH BAY BY MIDDAY...THEN CONTINUE INTO THE MONTEREY BAY AREA
BY EARLY AFTERNOON. RAINFALL COULD BE BRIEFLY HEAVY AS THE FRONT
MOVES THROUGH. THIS MAY RESULT IN MINOR URBAN FLOODING AND PONDING
ON ROADWAYS. RAIN WILL CHANGE TO SHOWERS BEHIND THE FRONT AND
ISOLATED THUNDERSTORMS ARE POSSIBLE LATE SUNDAY AFTERNOON INTO
SUNDAY EVENING. SHOWERS WILL TAPER OFF SUNDAY NIGHT...WITH JUST A
FEW RESIDUAL SHOWERS POSSIBLE INTO MONDAY.
RAINFALL AMOUNTS ARE FORECAST TO RANGE FROM 1 TO 2 INCHES ACROSS
THE NORTH BAY WITH GENERALLY 1/2 TO 1 INCH AROUND THE REST OF THE
SAN FRANCISCO BAY AREA AS WELL AS SANTA CRUZ COUNTY AND THE SANTA
LUCIA RANGE IN MONTEREY COUNTY. FOR THE REMAINDER OF THE AREA...A
HALF INCH OR LESS IS FORECAST.
IN ADDITION TO THE RAIN...LOCALLY WINDY CONDITIONS ARE FORECAST
WITH THIS WEATHER SYSTEM. SOUTHERLY WINDS WILL BECOME STRONG AND
GUSTY IN NORTH BAY BY SUNRISE SUNDAY MORNING AND ACROSS THE
REMAINDER OF THE AREA BY MIDDAY SUNDAY. THE STRONGEST WINDS ARE
EXPECTED TO OCCUR ALONG THE IMMEDIATE COASTLINE AND IN THE HILLS.
WINDS WILL SWITCH TO THE NORTHWEST AFTER FRONTAL PASSAGE...AND
REMAIN LOCALLY STRONG AND GUSTY THROUGH THE AFTERNOON AND INTO THE
EVENING. A WIND ADVISORY IS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING FOR ALL COASTAL AND MOUNTAIN LOCATIONS OF THE SAN
FRANCISCO BAY AREA.
A COLD AIRMASS WILL MOVE IN BEHIND THE FRONT BY LATE SUNDAY AND
SNOW LEVELS ARE FORECAST TO DROP AS LOW AS 3000 FEET BY SUNDAY
EVENING. A DUSTING OF SNOW IS POSSIBLE ON THE HIGHER PEAKS.
PERSONS WITH ANY TRAVEL OUR OUTDOOR PLANS ON SUNDAY SHOULD
CLOSELY MONITOR THE LATEST FORECASTS AND BE PREPARED FOR RAINY AND
WINDY WEATHER. NOW IS A GOOD TIME TO CHECK STORM DRAINS AND
GUTTERS TO MAKE SURE THEY ARE CLEARED OUT BEFORE THE RAIN ARRIVES.
ALSO...BE PREPARED FOR POSSIBLE POWER OUTAGES.
Strong Wind, San Francisco Bay Shoreline
- When
- December 13, 12:00 AM PST to 11:59 PM PST
- Where
- San Francisco Bay Shoreline forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.561, -121.980 (the zone’s center; the record gives no point)
A large eucalyptus tree was blown down in the city of San Pablo, damaging a home and a car.
Strong Wind, San Francisco Bay Shoreline
- When
- December 13, 12:00 AM PST to 11:59 PM PST
- Where
- San Francisco Bay Shoreline forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 37.561, -121.980 (the zone’s center; the record gives no point)
A tree was blown over onto three vehicles in front of the Woodland Park Apartments in East Palo Alto.
Strong Wind, San Francisco Bay Shoreline
- When
- December 13, 12:00 AM PST to 11:59 PM PST
- Where
- San Francisco Bay Shoreline forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.561, -121.980 (the zone’s center; the record gives no point)
A tree was blown over onto a van in Hayward, CA.
Strong Wind, Northern Monterey Bay
- When
- December 13, 10:40 AM PST
- Where
- Northern Monterey Bay forecast zone
- Measured
- 33 kt (38 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 37.022, -122.010 (the zone’s center; the record gives no point)
Several large Monterey cypress tree limbs were blown down in the Santa Cruz county community of Rio del Mar. These limbs fell on five houses and damaged at least one vehicle. A branch also tore down a power line, resulting in power outages to 1229 residents.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Missouri, December 13 to 14, 20151 death · 19 events
- Flooding in Iowa, December 13 to 25, 2015$1.8 million · 31 events
- Flooding in Arkansas, December 13 to 14, 2015$100,000 · 5 events
- Strong Wind in Illinois, December 13, 2015$60,000 · 15 events
- Strong Wind in Kentucky, December 13 to 14, 20151 injured · $26,000 · 22 events
- Damaging Winds and Strong Wind in Mississippi, December 13, 2015$64,000 · 50 kt wind · 9 events
- Heavy Snow in Idaho, December 13 to 14, 2015$40,000 · 9 events
- Strong Wind in Tennessee, December 13 to 14, 2015$32,000 · 7 events
- Damaging Winds and Strong Wind in Louisiana, December 13, 2015$38,000 · 55 kt wind · 3 events
- Heavy Rain in Wisconsin, December 13 to 14, 2015$25,000 · 10 events
- Flooding in Iowa, December 13 to 17, 2015$25,000 · 6 events
- Strong Wind in Missouri, December 13, 2015$23,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627496, 627497, 627498, 605767.